Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS Philadelphia/Mount Holly

April 24, 2006Chester County, Pennsylvania

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Apr 24, 2006, 5:15 AM EDT for Chester County, Pennsylvania. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2006, 5:15 AM EDT (09:15 UTC)
Expired
Apr 24, 2006, 6:15 AM EDT
In force
60 min
Issued by
NWS Philadelphia/Mount Holly
Area
Counties, with a storm outline in the text

County Chester County, PA

The radar

The Philadelphia radar (KDIX), 126 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:30 AM EDTHAIL 1.5Thorndale, PA
Apr 24, 5:35 AM EDTHAIL 0.8810 Ssw Honey Brook, PA
Apr 24, 5:40 AM EDTHAIL 1.52 W Coatesville, PAREVISED HAIL SIZE FROM 1 INCH TO 1.5 INCHES
Apr 24, 5:42 AM EDTHAIL 12 W Coatesville, PACOVERING THE GROUND
Apr 24, 5:42 AM EDTHAIL 1.52 W Coatesville, PAREVISED HAIL SIZE FROM 1 INCH TO 1.5 INCHES
Apr 24, 5:55 AM EDTHAIL 1Downingtown, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 240915
SVRPHI
PAC029-241015-
/O.NEW.KPHI.SV.W.0023.060424T0915Z-060424T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT MON APR 24 2006

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHESTER COUNTY IN SOUTHEAST PENNSYLVANIA

* UNTIL 615 AM EDT

* AT 510 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES WEST OF PARKESBURG...OR ABOUT 14 MILES
  EAST OF LANCASTER...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARKESBURG AND HONEY BROOK BY 525 AM EDT
  COATESVILLE AND ELVERSON BY 530 AM EDT
  DOWNINGTOWN BY 540 AM EDT
  LIONVILLE BY 545 AM EDT

LAT...LON 4006 7615 3988 7613 3988 7565 4012 7555
      4021 7570

$$

MPD
1 follow-up statement
000 
WWUS51 KPHI 240943
SVSPHI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
542 AM EDT MON APR 24 2006

PAC029-241015-
/O.CON.KPHI.SV.W.0023.000000T0000Z-060424T1015Z/
CHESTER PA-
542 AM EDT MON APR 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EDT
FOR NORTHERN CHESTER COUNTY...

AT 535 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM.  THIS STORM WAS LOCATED NEAR COATESVILLE...OR ABOUT 
22 ILES SOUTH OF READING...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIONVILLE AND EXTON BY 550 AM EDT

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED BETWEEN POMEROY 
AND COATESVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4006 7615 3988 7613 3988 7565 4012 7555
      4021 7570

$$

MPD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 4:34 AM EDT, 41 minutes earlier.

Area forecast discussion, Apr 24, 4:34 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EDT MON APR 24 2006

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
THE UPPER LOW OVER THE NORTHEAST IS KEEPING US FAIRLY BUSY WITH
PLENTY OF OVERNIGHT SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
REGION. SOME SVR STORMS MOVED ACROSS THE DELMARVA AND SRN NJ WITH
LARGE HAIL BEING THE MAIN FACTOR. EVEN AT THE TIME OF THE AFD STORMS
STILL CLOSE TO SVR WITH HAIL JUST TO THE NW OF THE REGION.

THE MAIN S/W THAT IS CONTRIBUTING TO THE CONVECTIVE WEATHER WILL
SWING ACROSS OUR AREA THIS MORNING. ONCE THAT HAPPENS, A WESTERLY
FLOW WILL INCREASE ACROSS THE AREA TODAY AND IT SHOULD BECOME DRIER.
I HAVE LEFT AREAS OF FOG IN THE MORNING FCST AS THERE IS A WIDE
RANGE OF VSBYS ACROSS THE AREA. SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE SCATTERED ACROSS MOST AREAS THIS MORNING, BUT MORE
CONCENTRATED CLOSER TO THE UPPER LOW TO THE NORTH, WHERE POPS WILL
BE IN THE LOW LIKELY CATEGORY. A FEW SHOWERS MAY LINGER UP NORTH
INTO THE EARLY AFTERNOON.

CONDITIONS WILL BE MAINLY CLEAR AND COOL TONIGHT. I ADDED SOME
PATCHY FOG IN THE FCST AS THERE WILL STILL BE PLENTY OF MOISTURE
AROUND FROM THE PREVIOUS RAINS.

IN COLLABORATION WITH SURROUNDING OFFICES, I SPED UP THE TIMING OF
THE PRECIP FOR TUESDAY. THE GFS IS SHOWING A COLD FRONT MOVING
ACROSS THE AREA DURING THE AFTERNOON WITH A LOW FORMING ALONG IT AND
MOVING JUST TO OUR SOUTH. MUCH OF THE PRECIP WILL PROBABLY BE IN THE
AFTERNOON AND EARLY EVENING. I DIDNT MAKE TOO MANY CHANGES BEYOND
TUESDAY THOUGH. ONCE THE COLD FRONT PASSES TUE NIGHT A HIGH WILL
BUILD IN AND PROVIDE PLEASANT AND COOL WEATHER FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE EXTENDED DISCUSSION FROM THE AFD FROM SUNDAY IS BELOW.
HIGH PRESSURE IS FORECAST TO BUILD DOWN INTO OUR REGION FOR THE
SECOND HALF OF THE WEEK WITH DRY WEATHER AND NEAR SEASONABLE TEMPS.
A MID LEVEL LOW IS EXPECTED TO DROP DOWN INTO THE GREAT LAKES AND
THE OHIO RIVER VALLEY DURING NEXT WEEKEND, BRINGING OUR REGION AN
INCREASE IN CLOUD COVER ALONG WITH AN INCREASING CHANCE FOR PRECIP.

&&

.AVIATION...
QUITE THE VARIETY OF WEATHER ACROSS THE REGION TONIGHT. DENSE FOG
HAS MOVED IN ON AN EASTERLY FLOW OFF THE OCEAN HAS INVADED THE
NORTHERN AREAS AND INTO KTTN AND KABE. THUNDERSTORMS DIDNT GIVE UP
OVERNIGHT AND CONTINUED TO FIRE ACROSS MD/DE AND SRN NJ AND HAVE
AFFECTED KILG AND KMIV AND GETTING CLOSE TO KACY. LOOKS LIKE
-SHRA/-TSRA AND AREAS OF FOG (LOCALLY DENSE) WILL CONTINUE UNTIL
S/W MOVING ACROSS PA MOVES BY THIS MORNING. WX CONDITIONS SHOULD
IMPROVE LATE THIS MORNING FROM WEST TO EAST AS WESTERLY WINDS MOVE
IN AND LOW LEVEL DRYING OCCURS.

&&

.MARINE...
SMALL CRAFT CRITERIA SEAS CONTINUE ACROSS THE NJ/DE COASTS THIS
MORNING AND I WILL CONTINUE THE SCA FLAG INTO THE EARLY AFTERNOON.
THE SEAS SHOULD GRADUALLY DIMINISH TODAY AS THE WINDS WILL NOT BE
TOO STRONG. THE SE TO S WINDS OVER THE WATERS EARLY TODAY WILL SHIFT
AROUND TO W BY THE AFTERNOON AND SPEEDS WILL INCREASE TO BETWEEN 10
AND 15 KTS. SCA CRITERIA WINDS ARE AGAIN POSSIBLE TUE INTO WED AS
THE NEXT SYSTEM APPROACHES. GUIDANCE FOR TUE NIGHT AND WED MAY BE A
BIT LOW WITH SEAS ONLY GOING TO 4 FT AT 44009 AND 5 FT (FOR A FEW
HOURS) AT 44025. MY FCST TACKED ABOUT 1 FT TO THESE VALUES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ450>455 UNTIL 2 PM MONDAY.
&&

SHORT TERM...OHARA
LONG TERM...IOVINO
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Apr 24, 5:13 AM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
513 AM EDT MON APR 24 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-250915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
513 AM EDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE ACROSS THE REGION THIS MORNING AS
A WEATHER DISTURBANCE CROSSES THE REGION. ITS POSSIBLE THAT A FEW
OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS OR LARGE HAIL. PLEASE
MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR ANY STATEMENTS OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. PLEASE PHONE IN ANY REPORTS OF
HAIL OR STRONG WINDS TODAY.

OHARA

In the hours before

Local storm report, Apr 24, 1:40 AM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
140 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             GALENA                  39.34N 75.88W
04/24/2006  E1.00 INCH       KENT               MD   LAW ENFORCEMENT

&&

MPD
Local storm report, Apr 24, 2:32 AM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
232 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             CHESWOLD                39.22N 75.58W
04/24/2006  E0.75 INCH       KENT               DE   LAW ENFORCEMENT

0150 AM     HAIL             DOVER                   39.16N 75.52W
04/24/2006  E0.75 INCH       KENT               DE   LAW ENFORCEMENT

&&

MPD
Local storm report, Apr 24, 2:47 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
247 AM EDT MON APR 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             TEMPLEVILLE             39.13N 75.77W
04/24/2006  E0.88 INCH       CAROLINE           MD   LAW ENFORCEMENT

&&

MPD

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:22 AM EDTSevere Thunderstorm WarningPHIBerks, Lehigh53 min
Apr 24, 6:11 AM EDTSevere Thunderstorm WarningPHIDelaware, Montgomery, Philadelphia64 min
Apr 24, 7:57 AM EDTSevere Thunderstorm WarningPHIBerks, Chester40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.